Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 3, NWS Elko, NV

February 6, 2020Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Feb 6, 2020, 9:00 PM PST for Elko County, White Pine County, Nevada. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2020, 9:00 PM PST (05:00 UTC)
Expired
Feb 7, 2020, 2:22 PM PST
In force
17 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 5.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2020-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2020-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS75 KLKN 070500
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
900 PM PST Thu Feb 6 2020

NVZ031-033-034-039-071600-
/O.NEW.KLKN.WI.Y.0003.200207T0500Z-200207T1600Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-South Central Elko County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, 
Harrison Pass, Wells, Ruby Valley, and Pequop Summit
900 PM PST Thu Feb 6 2020

...WIND ADVISORY IN EFFECT UNTIL 8 AM PST FRIDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby
  Mountains/East Humboldt Range and South Central Elko County.
  Strongest winds are expected over mountains, higher elevation
  stretches of roads, such as Pequop Summit on I80, and along
  eastern slopes of mountains, such as the Ruby Valley and Clover
  Valley areas. 

* WHEN...Until 8 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
2 follow-up statements
169 
WWUS75 KLKN 071051
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
251 AM PST Fri Feb 7 2020

NVZ031-033-034-039-080000-
/O.EXT.KLKN.WI.Y.0003.000000T0000Z-200208T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-South Central Elko County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, 
Harrison Pass, Wells, Ruby Valley, and Pequop Summit
251 AM PST Fri Feb 7 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...West winds 20 to 35 mph with gusts to around 55 mph.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby 
  Mountains/East Humboldt Range and South Central Elko County. 
  Strongest winds are expected over mountains, higher elevation 
  stretches of roads, such as Pequop Summit on I80, and along 
  eastern slopes of mountains, such as the Ruby Valley and 
  Clover Valley areas.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects and
  affect the stability of high profile vehicles.

* ADDITIONAL DETAILS...Travelers in high profile vehicles should 
  use caution along Interstate 80 in eastern Nevada, especially 
  through the Pequop mountains. High profile vehicles could also 
  be subjected to strong cross winds over summits along U.S. 93 
  between Wells and Jackpot. 

PRECAUTIONARY/PREPAREDNESS 
  ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
579 
WWUS75 KLKN 072222
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
222 PM PST Fri Feb 7 2020

NVZ031-033-034-039-072330-
/O.CAN.KLKN.WI.Y.0003.000000T0000Z-200208T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-South Central Elko County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, 
Harrison Pass, Wells, Ruby Valley, and Pequop Summit
222 PM PST Fri Feb 7 2020

...WIND ADVISORY IS CANCELLED...

Strong and gusty northwest winds that were affecting mainly the
the higher elevations and ridgelines of northern and eastern Elko
County will continue to diminish this afternoon and early evening.
A few remote areas could experience wind gusts up to 40 mph until
around sunset.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 6, 2:22 PM PST, 6 hours 38 minutes earlier.

Area forecast discussion, Feb 6, 2:22 PM PST, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Elko NV
222 PM PST Thu Feb 6 2020

.SYNOPSIS...Some light snow along with gusty winds are expected
across far northeastern ELko county through tonight with quieter
conditions elsewhere. Warmer and dry conditions set up over the
region Friday before a cold front and light precipitation move
back into the state Saturday into Sunday morning. Another weak
disturbance moves into Nevada by the middle of next week but
snowfall does not look to be significant.

&&

.SHORT TERM...Tonight through Sunday.
Gusty northwest winds will continue through the overnight hours
across northeastern Elko county before diminishing Friday. A few
lingering snow showers and flurries are expected near the Elko
County/Idaho border through tonight but light accumulations will
be limited to the higher elevation mountains. Less cloud cover
and dry conditions settle into the state Friday as a subtle ridge
axis moves over the region. A cold front will make its way
through northern Nevada during the day on Saturday bringing a few
light snow showers to the area. Current guidance suggests very
light amounts, if any accumulation in valley areas Saturday
through Sunday. Snow showers could linger mainly south of US-50
Sunday with little accumulation expected. However, colder
temperatures will move back into the region for Sunday dropping
temperatures by 20 degrees from Saturday highs in some cases.
Highs Saturday could reach into 50s and lower 60s in valleys with
40s for highs in the same locations for Sunday.

.LONG TERM...Sunday Night through next Thursday
A brief cool down and locally breezy conditions will follow
the passage of a cold front later this weekend into early next
week. This will include clearer skies for Sunday and Monday
nights which will lead to chilly early morning lows on Monday and
Tuesday. Upper shortwave trough drops south and forms closed off
low over the northern Baja region Monday into Tuesday. This will
keep Nevada in north to northwest flow aloft through the middle of
next week. Weak shortwave energy and a little moisture could
generate a few light snow showers or flurries mainly over northern
and eastern Nevada on Wednesday. Otherwise, temperatures are
trending to be not as cold as and will likely average near or
somewhat below normal with no  winter weather systems expected
through Valentine's Day.

&&

.AVIATION...VFR conditions expected for the next 24 hours as
subtle ridge of high pressure ripples through the northwest flow
aloft over Nevada on Friday.

AMD NOT SKED for KELY as ASOS (automated surface observing system)
is down and not reporting.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

93/95/95

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.